High Doses Lead To Liver Damage
Liver damage is the most serious side effect of acetaminophen and it can be fatal. Liver damage can occur when a person exceeds the maximum daily dose of 4,000 milligrams but its also been known to occur in some people at even lower doses.
In 2011, McNeil Consumer Healthcare, the manufacturer of Tylenol, reduced the maximum daily doses and increased the dosing interval on the labeling of some of their over-the-counter products used in older pediatric patients and adults in an attempt to protect patients from unintentional overdoses and subsequent liver damage.
For example, the maximum daily dose of Extra Strength Tylenol and Regular Strength Tylenol were decreased to 3,000 mg/day and 3,250 mg/day respectively, and the dosing interval for Extra Strength Tylenol was increased. Providers may still prescribe or recommend the 4 g adult daily maximum to patients 12 years of age .
Several people have filed lawsuits claiming liver failure after taking a recommended dose. One reason some experts warn about the dangers of Tylenol is the fine line between the recommended dose and the dose at which the drug becomes toxic.
The maximum safe oral daily dose for children is weight-based at 75 mg/kg per day. Using that guideline, a 40-pound child could safely consume two 160 milligram Childrens Tylenol tablets up to four times in a 24-hour period.
The Available Preparations For Tylenol
Tylenol has developed many more products after it came out with the original Tylenol caplets. These products are:
- Tylenol Regular Strength Tablets that come in 375 mg preparations.
- Regular Strength Liquid Gels Gelcaps in 375 mg preparations.
- Extra Strength Caplets that come in 500 mg preparations.
- Tylenol Extra Strength Dissolve Packs for Adults Flavored formulation and in powder form. No need to add water. This product also comes in 500 mg preparations.
- Tylenol Extra Strength Coated Tablets Easy to swallow small tablets that come in 500 mg preparations.
- Tylenol Rapid Release Gel These are gel caps with laser-drilled holes for faster release. They come in 500 mg preparations too.
The Recommended Dose Of Mucinex
- For Adults and Teens Take the immediate-release formulation every 4 to 6 hours orally. Do not take more than 2,400 mg per day.
- For Children Younger Than 2 Years Old Give 12 mg per kilogram of body weight in 6 divided doses, orally.
- For 3 to 5 Years Old 50 to 100 mg orally every 4 to 6 hours. Do not exceed 600 mg per day.
- For 6 to 11 Years Old Give 100 mg to 200 mg orally every 4 to 6 hours. Do not exceed 1,200 grams per day.
Mucinex also has a sustained release formulation. So, its best to read the label for its dosage as it is different from the immediate release variant.
Recommended Reading: Cvs In Target Flu Shot
Tylenol Cold & Flu Severe Oral
Warnings:
One ingredient in this product is acetaminophen. Taking too much acetaminophen may cause serious liver disease. Adults should not take more than 4000 milligrams of acetaminophen a day. People with liver problems and children should take less acetaminophen. Ask your doctor or pharmacist how much acetaminophen is safe to take.
Do not use with any other drug containing acetaminophen without asking your doctor or pharmacist first. Acetaminophen is in many nonprescription and prescription medications . Check the labels on all your medicines to see if they contain acetaminophen, and ask your pharmacist if you are unsure.
Get medical help right away if you take too much acetaminophen , even if you feel well. Overdose symptoms may include nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, extreme tiredness, yellowing eyes/skin, and dark urine.
Daily alcohol use, especially when combined with acetaminophen, may damage your liver. Avoid alcohol.
Warnings:
One ingredient in this product is acetaminophen. Taking too much acetaminophen may cause serious liver disease. Adults should not take more than 4000 milligrams of acetaminophen a day. People with liver problems and children should take less acetaminophen. Ask your doctor or pharmacist how much acetaminophen is safe to take.
Daily alcohol use, especially when combined with acetaminophen, may damage your liver. Avoid alcohol.
How To Take Tylenol

Tylenol is taken by mouth as a tablet or gel capsule. When taking a Tylenol tablet, caplet, or gel capsule:
-
Read the instructions and warnings printed on the package or package insert.
-
Take two tablets or capsules with a full glass of water.
-
Tylenol can be taken with food or on an empty stomach.
When taking or administering Tylenol, you may want to consider the following safety tips:
-
Always check the expiration date. If the medicine has passed its expiration date, dispose of it safely and purchase a new bottle.
-
Always check the directions for the correct dose and schedule. Different strength Tylenol products have different doses and dosing schedules, so dont assume that directions on one Tylenol product apply to other Tylenol or generic acetaminophen products.
-
To prevent acetaminophen overdose or poisoning, check all other medications youre taking to make sure they do not contain acetaminophen. When taking Tylenol,
do not
take any other acetaminophen products.
-
You may want to avoid taking Tylenol if you regularly consume three or more alcoholic drinks a day. Regular alcohol use
of acetaminophen in the liver.
-
To avoid unintended overdose, keep a medication diary or use an app to record when you take each dose. Dont take another dose until the proper time.
-
When taking a pill or capsule, try to avoid lying down for at least a half-hour to allow the pill to pass through the esophagus.
Don’t Miss: Osom Rapid Flu Test Instructions
Overdose Signs And Acute Liver Failure
The initial signs and symptoms of an overdose include diarrhea, sweating and a loss of appetite. Vomiting, stomach cramps and abdominal pain are common. Because the liver is located in the upper right quadrant of the abdomen, a person may experience pain, swelling and tenderness in that region.
There are four distinct phases of Tylenol-induced poisoning. It is critical to seek help immediately if you experience any of the following symptoms because complete liver failure can occur within 72 hours of ingesting the drug.
- Phase I
- This occurs in the first 24 hours after an overdose. People usually experience nausea, tiredness , anorexia, vomiting, paleness and excessive sweating .
- Phase II
- In the next 18 to 72 hours, patients may develop right-upper quadrant abdominal pain. Nausea and vomiting continue. In addition, fast heartbeat and low blood pressure may be present.
- Phase III
- This phase begins about 72 to 96 hours after ingesting the drug. Symptoms of liver failure or liver damage include jaundice, hypoglycemia , bleeding and loss of brain function from toxins. Multiple organ failure and death may also occur at this stage.
- Phase IV
- Patients who survive Phase III spend this time in recovery. This phase lasts four days to three weeks. Symptoms resolve during this period.
Drugs That Interact With Dayquil
The active ingredients in DayQuil can interact with other drugs. These interactions may affect the way the drugs work or increase your risk of harmful side effects. If you use the drugs listed below or any other drugs, supplements, or herbs, check with your doctor before using DayQuil.
The acetaminophen in DayQuil can interact with the following drugs:
- carbamazepine
- phenothiazines
- warfarin
The phenylephrine and dextromethorphan in DayQuil can interact with drugs called monoamine oxidase inhibitors . Even if youve stopped taking MAOIs, interactions can still occur if youve used them within the past two weeks. Examples of these drugs include:
- isocarboxazid
- selegiline
- tranylcypromine
Also, dont use DayQuil if you drink more than three alcoholic drinks per day. This combination can cause serious liver damage.
Generally, DayQuil is a safe drug to use. However, it can cause harmful effects if you have certain medical conditions, use too much of it, or misuse it.
Also Check: Should I Get A Flu Shot Before Traveling
What Should I Avoid While Taking Tylenol Cold & Flu Severe
Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen.
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.
What Can Be Used Instead Of Tylenol
If you must discontinue or cant take Tylenol because of side effects, allergies, or other considerations, consider taking alternative over-the-counter analgesics and fever reducers such as aspirin, ibuprofen , or naproxen . Consult a healthcare provider for alternative options to Tylenol.
RELATED: Is it safe to take ibuprofen and Tylenol together?
Recommended Reading: Is It Safe To Get The Flu Vaccine While Pregnant
What Is Tylenol Cold & Flu Severe
Acetaminophen is a pain reliever and fever reducer.
Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.
Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.
Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .
Tylenol Cold & Flu Severe is a combination medicine used to treat headache, fever, body aches, cough, chest congestion, stuffy nose, and sinus congestion caused by allergies, the common cold, or the flu.
Tylenol Cold & Flu Severe will not treat a cough that is caused by smoking, asthma, or emphysema.
Tylenol Cold & Flu Severe may also be used for purposes not listed in this medication guide.
What Is Nyquil Severe Cold & Flu
Acetaminophen is a pain reliever and fever reducer.
Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.
Doxylamine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .
NyQuil Severe Cold & Flu is a combination medicine used to treat headache, fever, body aches, cough, runny nose, sneezing, itching, and watery eyes caused by allergies, the common cold, or the flu.
NyQuil Severe Cold & Flu will not treat a cough that is caused by smoking, asthma, or emphysema.
NyQuil Severe Cold & Flu may also be used for purposes not listed in this medication guide.
Also Check: Kaiser Permanente Washington Flu Shots
How Long Does Tylenol Stay In Your System
At the recommended dosage, the effects of Tylenol should last four to six hours. By eight hours, only a small amount of acetaminophen remains in the bloodstream.
The body rapidly clears acetaminophen from the body by chemically changing it into other substances . The rate at which the body clears acetaminophen is measured by its half-life, the amount of time it takes for the body to metabolize half the amount of acetaminophen in the body. The half-life of acetaminophen is typically one to three hours. However, acetaminophen can have a half-life of up to eight hours or longer in people with liver problems or who have overdosed on acetaminophen.
How Acetaminophen Causes Liver Failure

The drug is primarily metabolized, or broken down, in the liver. Under normal conditions, the liver eliminates acetaminophen and its byproducts, sulfate and glucuronide, without a problem.
P-450 processes these byproducts but creates a toxic compound called NAPQI. Too much NAPQI causes liver damage.
While some cases of Tylenol poisoning are purposeful, many are not. Acetaminophen is a common ingredient in many medications, including a number of narcotic painkillers and flu and cold medications sold over the counter. As a result, people sometimes take far more than the maximum daily dose without even realizing it.
We see unintentional overdoses when people combine multiple products with acetaminophen, such as Nyquil and Tylenol.
You May Like: When Was The Cure For The Flu Found
Tylenol Cold + Flu Severe Caplets 24ct
HSA/FSA Eligible
Tackle your toughest cold and flu symptoms with Tylenol Cold + Flu Severe Caplets. This multi-symptom formula provides temporary relief of minor aches and pains, fever, headache, sore throat, nasal and chest congestion, and cough. Each caplet contains 325 mg of acetaminophen to relieve pain and reduce fever, 10 mg of dextromethorphan to suppress cough, 5 mg of phenylephrine to reduce nasal congestion, and 200 mg of the expectorant guaifenesin to help make coughs more productive.
- Provides temporary relief of severe cold and flu symptoms
- 325 mg of the pain reliever acetaminophen
- 10 mg of the cough suppressant dextromethorphan
- 5 mg of the decongestant phenylephrine
- 200 mg of the expectorant guaifenesin
- Reduces fever and relieves minor aches and pains, congestion, coughing, and sore throat
Wyoming
What Should I Avoid When Taking Tylenol And Mucinex
Mention to your doctor if youre taking other medications that contain acetaminophen, guaifenesin, or dextromethorphan. Many other medicines for cough, cold, and flu contain these active ingredients. Thus, you might be taking too much of the active ingredients and risk getting an overdose.
Moreover, avoid taking any form of alcohol when youre taking either Tylenol or Mucinex. It may increase your chances of liver damage. Mucinex may also impair your thinking and reactions temporarily. So, avoid physical activities that require you to be alert while taking Mucinex.
Recommended Reading: Is The Flu Shot Bad For You
Tylenol Cold + Mucus Severe
Active ingredients | Purpose |
---|
- for the temporary relief of the following cold/flu symptoms:
- minor aches and pains
This product contains acetaminophen. Severe liver damage may occur if you take
- more than 4,000 mg of acetaminophen in 24 hours
- with other drugs containing acetaminophen
- 3 or more alcoholic drinks every day while using this product
Allergy alert: acetaminophen may cause severe skin reactions.
Symptoms may include:
If a skin reaction occurs, stop use and seek medical help right away.
What Other Drugs Will Affect Nyquil Severe Cold & Flu
Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.
Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking NyQuil Severe Cold & Flu with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.
Read Also: Target Gift Card With Flu Shot
Tylenol Cold Plus Flu Severe Day/night
RxCUI | |
---|---|
acetaminophen 325 MG / chlorpheniramine maleate 2 MG / dextromethorphan HBr 10 MG / phenylephrine HCl 5 MG Oral Tablet | PSN |
acetaminophen 325 MG / chlorpheniramine maleate 2 MG / dextromethorphan hydrobromide 10 MG / phenylephrine hydrochloride 5 MG Oral Tablet | SCD |
APAP 325 MG / chlorpheniramine maleate 2 MG / dextromethorphan hydrobromide 10 MG / phenylephrine hydrochloride 5 MG Oral Tablet | SY |
acetaminophen 325 MG / dextromethorphan HBr 10 MG / guaiFENesin 200 MG / phenylephrine HCl 5 MG Oral Tablet | PSN |
acetaminophen 325 MG / dextromethorphan hydrobromide 10 MG / guaifenesin 200 MG / phenylephrine hydrochloride 5 MG Oral Tablet | SCD |
APAP 325 MG / dextromethorphan hydrobromide 10 MG / guaifenesin 200 MG / phenylephrine hydrochloride 5 MG Oral Tablet | SY |
16 daytime / 8 nighttime Pack | PSN |
Pack | GPCK |
16 daytime / 8 nighttime Pack | SY |
How Should I Take Tylenol Cold & Flu Severe
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.
Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Measure liquid medicine with a special dose measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose measuring device, ask your pharmacist for one.
Dissolve one packet of the powder in at least 8 ounces of hot water. Stir and sip drink immediately while the liquid is hot.
Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days , if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.
Don’t Miss: Where To Get Flu Shot Kaiser